Thursday, September 8, 2011

Clear Eyes & A Warning

A terrific 1st week of school for the kinder & clear eyes again! WHOO HOO! She sees the eye dr. again on November 2nd before Remicade (November 9th).
A warning was issued today for Charlotte who is on Remicade - a TNF blocker (protein killer that talks to the white blood cells). Just a reminder to us parents to never look at any sniffles or sneezes lightly. They can't "toughen up cupcake" like normal children.

FDA Strengthens Anti-TNF Warnings

Two types of bacteria pose infection risks for those taking the biologics.

By Andrea Kane

FDA: Anti-TNFs to get new warning label

9/8/11 The U.S. Food and Drug Administration, or FDA, is warning that people who take tumor necrosis factor-alpha blockers, also known as anti-TNFs or TNF-blockers, may be at risk of infection from the bacteria Legionella and Listeria.

After reviewing cases of infection in patients treated with the drugs, the FDA is strengthening the drugs’ boxed warning labels to include the two bacteria.

Anti-TNFs, a type of biologic product, are used to treat rheumatoid arthritis, or RA, ankylosing spondylitis, psoriatic arthritis, juvenile arthritis and several other conditions. The new warnings will be added to labels for infliximab (Remicade), etanercept (Enbrel), adalimumab (Humira), certolizumab pegol (Cimzia), and golimumab (Simponi).

Serious infections – from bacteria, fungi, viruses, mycobacteria (including tuberculosis) and other opportunistic pathogens – are a known risk of anti-TNFs, which can compromise the immune system’s ability to fight infections. Patients older than 65 and those taking other immunosuppressive drugs may be at greater risk of infection.

The added warning may help patients with these infections get treatment more quickly, according to the FDA. In the past, healthcare professionals weren’t always aware of the risk of certain infections, leading to delayed treatment.

“Any product we use to treat rheumatoid arthritis, because it affects the immune system, always has the potential for infection,” says David Pisetsky, MD, PhD, chief of the division of rheumatology, allergy and clinical immunology at Duke University Medical Center. “The difference is there are now two other organisms that we have to be concerned about. So, if a patient gets sick, you add into your thinking, ‘Could it be Legionella or Listeria?’

Jeffrey Curtis, MD, director of the Arthritis Clinical Intervention Program at the University of Alabama at Birmingham, agrees. “All the FDA has done is called out two specific infections among all the other ones that physicians have been thinking about,” he says.

“The take-home message for patients is that they should not have new concerns or worries about the safety of these medications,” says Dr. Curtis, who is also an associate professor of medicine at UAB and a former Arthritis Foundation-funded researcher.

FDA records show that, between 1999 – the year after the FDA approved the first anti-TNF – and 2010, 80 patients taking anti-TNFs developed Legionella pneumonia, also known as Legionnaire’s disease, and 14 patients died. (Many were also taking methotrexate and/or corticosteroids, which also suppress the immune system.).

Twenty-six cases and seven deaths from Listeria infections – including meningitis, bacteremia, endophthalmitis and sepsis – were identified in patients taking anti-TNFs (in many cases with other immunosuppressive drugs). The FDA identified other fatal Listeria infections in phase II and phase III clinical trials as well as post-marketing surveillance.

In addition to adding the risk for Legionella and Listeria, the FDA is revising the boxed warning and “warnings and precautions” sections of all anti-TNF labels so that they contain consistent information about the risk for serious infections and the associated disease-causing pathogens.

The addition of Legionella and Listeria to the boxed warning won’t change the equation, say Drs. Curtis and Pisetsky.

“I don’t think that there is much data that meaningfully changes the risk-benefit profile of these medications,” says Dr. Curtis.

“For patients, it’s always a trade-off, because every therapy has its risks and benefits, and we have always been concerned about infection anyway,” says Dr. Pisetsky.

He adds that one way patients can protect themselves against infections is to be proactive and discuss it with their doctor. “Always decide, do you need a product or not? How well is it working? Is there another [drug] regimen you can take?” he advises.

“The tendency, for good reason, is once a patient is on a TNF-blocker, they stay on it, but one thing we are learning is that there are some patients who can be withdrawn safely,” he says. “Another tendency is to give TNF-blockers with other immunosuppressive drugs, so you have patients taking multiple products that are immunosuppressive. Do they need all of these?”

Patients taking anti-TNFs should pay attention to the risk. “Contact your physician if you have a fever and chills or a change in your condition,” Dr. Pisetsky says. “Always question if this is the flu or some kind of infection.”

Patients taking anti-TNFs should tell their doctor or healthcare professional if they are being treated for an infection or have infections that keep coming back, advises the FDA. They should read the medication guide and report serious side effects from anti-TNFs to the FDA’s MedWatch program.

Monday, September 5, 2011

1st day of school

The bus is going to be stopping at our street tomorrow morning with eager sweeties ready to start a new year, in some WARM weather! My baby is getting on the bus with her big sisters tomorrow & to say I am excited & nervous would be totally accurate.
Little fish in a big pond after being in such a loving, family oriented preschool.
Watching her get on that bus tomorrow... might be hard on the momma but my little tough girl can tackle the world & she's ready!
Here's to a HEALTHY school year!!